Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Please take some time to click through these links to find out more about our community.

    What is a Trigger and When to Trigger a Post
    How and Why to Report a Post
    Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


    Includes Expert Content
    Cymbalta ~ other choices?
    avatar
    corismom posted:
    I have been taking Cymbalta for lower back pain & depression. I feel no better and would like to change to a more efficient anti-depressant. My MD feels that Cymbalta is my best choice but I am so desperately depressed. There must be something better. She says no but I need her for the Rx. Can someone other than a psychiatrist prescribe? And I would like to talk to someone about Effexor or another choice. Any suggestions would be appreciated. Thank you!
    Corismom
    Reply
     
    avatar
    beautifulbuffalo responded:
    I take Cymbalta for depression and ache's and pains and it's not helping my ache's and pains. My Dr. says the same thing that it is working for me just not at this depression state. I've taken wellbutrin along with the Cymbalta and that worked but we eliminated some medication because I was on so many and Wellbutrin was one. A psychiatric nurse practioner can prescribe medication. That is who I had and see for counseling. Good Luck in your search.
     
    avatar
    Anon_963 responded:
    Also, your primary doctor can prescribe these meds. They are not as knowledgeable in the dose and how long to take, etc. But if they don't feel comfortable in prescribing them, they will usually tell you--thus the need for a Psychiatrist. They specialize in this area. I took Cymbalta for about 6 mos. After about 2 weeks of awful side affects--it began to help. I took it awhile, felt so much better, decided to go off of it--gradually--and that was a 'trip' too!
    I tried it again a couple of years later--just couldn't take the side affects. Have tried others too and they just make me worse.
    So, wondering about the new treatment of TMS (transcranial magnetic stimulation) that is non invasive and showing much progress in the treatment of depression/anxiety. I just keep trying to handle it on my own but I do understand one needs help--and that is nothing to be ashamed of I've found out.
    Good luck!
     
    avatar
    corismom replied to Anon_963's response:
    Thank you both!! The docs here in NY won't prescribe psych meds. They say they can't. At least my primary care physician says he can't. I saw my psych yesterday and she added a dosage of Wellbutrin and a sleeping pill if needed. That makes me a bit nervous.
    No, I have no knowledge of TMS but will look and see what I can find out. I am not ashamed, just so tired of crying and having no desire to do anything. So we'll see how this works. Still open for more or different suggestions.
    Thank you!
    Corismom
     
    avatar
    Thomas L Schwartz, MD responded:
    Hi- in NY general docs can prescribe psych meds. Nationally, 70% meds come from primary care, not psychiatry... Some docs are not comfortable with em I guess. So- cymbalta can be used to 120mg/d. Sometimes getting to that dose can help some people better than the usual 60mg/d dose in my experience.

    To treat pain, we usually need more norepinephrine- teh addition of wellbutrin can give you that (so can single but increased dose of cymbalta). Some of the older antidepressants- nortriptyline/desipramine can too...

    So you have options. Glad your psychiatrist is moving your treatment along
     
    avatar
    corismom replied to Thomas L Schwartz, MD's response:
    Thank you Dr. Schwartz. My family Doc has informed me that he can't and has sent me to other Doc's. I feel very disjointed and not connected to anyone or anything. Wellbutrin has been added to my collection of meds and really made me "loopy" ( my husband's word). I will stick with it for another week and then call the Psych Doc for a consult. Thanks for your input. never thought this was how I would spend these Golden Years.


    Helpful Tips

    Sexual Problems from Meds..What to do!Expert
    Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
    Was this Helpful?
    30 of 41 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.